Too Fat For Sex? — Or Too Crazy?S

Susie and Aretha Bright believe that mother-daughter teamwork is the answer - or maybe the last resort - for your sex advice needs. Send us questions! Mail to sexperts@jezebel.com. Today, SSRIs Killed My Sex Life- and Too Fat For Sex.

Dear Aretha & Susie,

A year and half ago I was put on Paxil to treat my crippling panic attacks and ever-worsening agoraphobia. It worked great! No more panic attacks...but also no more orgasms and a seriously decreased libido.

I read that those side effects usually went away within a couple months, but with me, they didn't. Earlier this year I went off the Paxil for a few reasons (like my orgasms and libido) and it was amazing. I was afraid I'd lost the ability to orgasm, but after I'd been medication-free for a few weeks, I was able to come hard, and multiple times. For a couple of months I masturbated every day, and enjoyed it so much. However, the panic attacks and anxiety came back. I went back on the Paxil.

I've been in a new relationship for the past two months. It's the best sex I've ever had, and I get a lot of pleasure out of it, but it is frustrating not to orgasm. I would love to be able to come with my new partner. Within the past month, I've even decreased my dose of my medication from 20mg to 10mg, hoping it would help— it hasn't.

The only way I can come is if he goes down on me and I need a lot of stimulation- clitoral and vaginal. Even then I don't always get there. I've had a few orgasms this way— it takes a long time, but I am always ecstatic when it does happen.

I suppose my question is, why do SSRIs have this side effect? What can I do to combat it while on the medication? I'm 22 years old; I don't want to be having sexual problems right now!

I cannot switch my medication or see my doctor. I am off of my parents' health insurance because I'm not a full time student this semester, so I'm restricted from my doctor and switching my medication. Ideally, I would like to see a therapist and deal with my panic disorder through therapy, but that's not a possibility right now.

-Grace

Aretha: You had to READ about the side effects of Paxil? They should have been the first words out of your doctor's mouth when you discussed an anti-depressant.

Paxil freaks me out. I had some friends in high school who were on Paxil until everyone found out that Paxil caused a lot of children and young adults to have suicidal thoughts, and in some cases, suicide. You're under 25? You should read this.

Frankly, if you're only having problems with your libido, I think you are getting off light.

Susie: Don't forget the birth defect issues. And you're newly in love with your boyfriend… you have motive to be concerned about your relationship's future.

Grace, there's a reason you haven't easily found out the why's and wherefores of SSRI's. These drugs and their mental health effects were discovered almost by accident, and physiologists are still arguing about why they work they way they do- or why the results are so different for each patient. Everyone taking SSRI's today is a guinea pig.

I am NOT cavalier about your mental health issues- panic and anxiety can bring your life to a halt. The irony is, Paxil itself is something to be anxious about.

Aretha: The best thing you can do is SEE A DOCTOR. And get your prescription changed. Period. And I would recommend seeing a different doctor next time! I understand you don't have any health insurance, so unless you can pay for a doctor's visit out-of-pocket- you are indeed in a fix.

Susie: You're dependent on your parents for health care. They probably care for you dearly, and you may have other devoted family, as well. These people give a damn about your health. Your panic attacks are of great concern to them- they would care if the treatment you're receiving is making you ill.

Face it, if you broke your leg, your family wouldn't say, "Too bad, you're only a part-time student, you can just stay home and make your own cast."

I know you're thinking, "I can't tell my parents, 'it's an emergency, my sex life is bumming out on Paxil.'" I understand that sexual dysfunction is considered a trivial pursuit by some, not essential to your physical or mental health. Even you act like, "Hey, I can get by."

I would encourage you to think of your entire brain stem and cerebral cortex with more care. Your difficulty with orgasms is symptomatic of enormous changes. Your testosterone may be down, your prolactin may be up, your Paxil is a vaso-constrictor that affects your blood stream as well as your synapses. The action of SSRI's suppresses the engorgement of erectile tissue.

If you tell your family, "I'm getting some relief with Paxil, but there's some weird side effects that are sickening me and I've been reading things too… I want to see a doctor ASAP" — would they refuse you?

If they do refuse (!!!) you need to investigate your school's health clinic. Find out what kind of nutrition, aerobics, meditation, and life-coping skills classes are being offered on your campus at little or no cost to students. Each one of these topics is a SERIOUS BOOK on response to anxiety and panic attacks. Your school's medical staff deals with thousands of students who are battling to stay in school because of mental health problems; they discuss these issues all the time. What about low-cost therapy?

Aretha: I'm familiar with your story about taking "drug holidays" where you STOP taking their drug for a couple of days to get their libido back. Sounds like you already took a long vacation, and you saw what happened. Ideally, all these different approaches should be consulted with a doctor before you do anything, of course!

Susie: It can be problematic to wean off Paxil. You were lucky.

Aretha: I notice you say you're having the best sex you've ever had.

Susie: Long luxurious cunnilingus… yeah, other people are drooling at your sexual dilemma.

Aretha: So, maybe things aren't too bad in the present.

Susie: -At least the short term sex effects. I'm more concerned about the big picture. If I was your mommy, I'd have you in a qualified psychologist's office faster than you can say "dopaminergic neurotransmission."

Aretha: Until next semester!

Dear Aretha & Susie,

I am 20 years old and I'm a virgin. Usually it doesn't bother me, but lately I've had the feeling that something is wrong with me. The problem isn't that nobody will fuck me, or even that nobody I'm attracted to will fuck me.

I'm 5'4", 240 pounds, and it makes me feel completely neutered.

I can honestly say I've never felt sexy in my life! If someone tries to get close to me, I become so self-conscious that I withdraw. I don't know what to do.

The obvious answer is lose weight, and I'm working on it, but part of me knows that the weight is just the peak of my self-esteem iceberg. How can I get over this? Do I just need a ton of therapy?

Luv,

Bummer City

Aretha: I think you are smart to point out that it's not your weight that's the base problem; it's a self esteem issue.

Susie: There are fat women who are digging sex and falling in love. There are 36-24-36-type individuals who are alone in their room, depressed, so shy they don't know where to begin.

Aretha: You just gotta say, "I'm good enough, I'm smart enough, and gosh-darn it, people like me!"

Susie: I think seeing the entire Stuart Smalley movie is essential, at least once a year.

Aretha: Look, fuck the weight calculations for now. Look around at what else is going on in your life… are you getting outside and getting enough exercise? Do you feel rested in the morning; do you have a fulfilling diet?

Susie: I'd encourage you to think of your "neutered" feelings as a health symptom. Are you depressed in other respects? Have you talked to any health-care pros about your medical history? How is your weight- or other issues, which you haven't mentioned- affecting your life? The sex stuff is one clue.

You have to go at this thing holistically… it's not your size versus your sexiness. Your "absence of feeling" is distressing. But you don't need a "TON" of therapy... you need a plan and small steps. And some help to do it. Your weight is just one part of it. These things are too hard to do alone. Aretha and I are so far away… I want you to have people on your side, listening and helping you, who are closer than an email.

Aretha: Do you masturbate? If you don't, I would recommend that you try it. The first step should be all about finding pleasure with yourself before you start tangling with other people and all their issues. When you're alone and you're feeling horny, there's no one else in the room to make you feel self-concious, right? I say, get wild!

Throw away all your icky expectations about what you should be like, what you should be doing, and just try to enjoy being yourself.

I KNOW, easier said than done.

Susie: But what else is there? You're on the verge… you already know you can't go on like you've been.

Aretha: The next time you're with someone and they try to "get close" - and you find yourself pulling away- try to notice what you're doing and PAUSE, just for a second! Ask yourself, "Do I feel safe?" "Do I want to withdraw or do I feel like I need to withdraw because that's what I always do?" "Am I going to be okay if I just stay in the moment with this other person?"

And if you end up pulling away, that's fine. The point would be that you knew what you were doing, and you made a conscious decision instead of just letting your self-esteem steer you around.

Susie and Aretha Update:

Aretha has been demonstrating for social justice, goddammit.

Susie's favorite review of her new book, Bitten, is the line that says: "Strange? Yes. Incredibly hot? Absolutely." Now that's justice for you.